Idaho, 2016Dust Storm in Idaho, June 6, 2016
June 6, 2016 · NWS BOI · 1 event in 1 county or zone
A line of thunderstorms stretching across South Central Idaho produced strong, gusty winds which caused a dust storm along Interstate 84 near Hazelton. The decreased visibility in the dust storm resulted in a multi vehicle pile up, including one fatality.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms stretching across South Central Idaho produced strong, gusty winds which caused a dust storm along Interstate 84 near Hazelton. The decreased visibility in the dust storm resulted in a multi vehicle pile up, including one fatality.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before the first event at Jun 6, 1:38 PM MST, 5 hours 37 minutes earlier.
Area forecast discussion, Jun 6, 1:38 PM MST, 5 hours 37 minutes before
Area Forecast Discussion
National Weather Service Boise ID
238 PM MDT MON JUN 6 2016
.SHORT TERM...Tonight through Wednesday... A small upper level low has
moved through the overall ridge flow and is currently located over
Northern Nevada. Overnight showers and thunderstorms tapered off
briefly this morning but have begun to redevelop as expected,
mainly in the Idaho Central Mountains. An increase in coverage of
this convection is expected through the rest of the afternoon and
evening. The main threat will be brief heavy rain under the slow
moving cores, and gusty outflow winds. Convective parameters and
DCAPE values support the potential for 40-50 mph gusts but severe
storms are not anticipated. The heavy rain is not likely to cause
widespread flooding, but the potential exists for some fire burn
scar flooding if a stronger core moves directly over a scar. This
will be monitored but no headlines are out at this time. Also,
very frequent lighting has been observed with these storms
yesterday and today, and that trend is likely to continue through
midnight MDT tonight. By Tuesday, the upper level low will have
moved off to the east of the CWA, but it will continue to produce
showers and thunderstorms on Tuesday afternoon and evening in the
mountains. Impacts will look similar to today. By Wednesday, the
ridge axis and the embedded low will far enough to the east that
the area will transition into a southwest flow with another larger
upper low positioned off of the British Columbia coast. Minimal
diurnal showers are possible in the northern most portions of the
CWA (Mccall and Baker City northward)on Wednesday. Temperatures
during this period will remain well above normal, and Wednesday
will be the hottest day with high records likely being broken.
.LONG TERM...Wednesday night through Saturday...Relatively dry
southwest flow aloft Thursday through Friday will keep temperatures
above normal, although there will be a slight cooling trend due to
eastward shift of the thermal trough. Models show the best support
for showers and thunderstorms over the central Idaho mountains and
the higher terrain of southeast Oregon, with no more than isolated
showers and thunderstorms at lower elevations. By 00z Saturday
models are in close agreement on positioning an upper level trough
over the Northwest Coast. The cold front is forecast to cross our
area Friday night. Timing is slower than previous runs, reflecting
a trend to delay the inland progress of the the system. This is
compatible with the blocking pattern over North America. Cooler,
drier, and more stable air will follow the front on Saturday,
lowering max temperatures to around 5 degrees below normal.
Saturday night through Monday...The upper trough continues to pass
through Saturday night into Sunday. There's a slight chance of
precipitation for the West Central Mountains Sunday morning, then as
this trough continues to progresses eastward, a slight break in the
weather will occur before the next trough starts to make its way down
from off the British Columbia coast. Temperatures will increase
Monday with this clearing and sit a few degrees above the normal.
&&
.AVIATION...VFR. Expect scattered showers and thunderstorms over the
higher terrain through this evening, with isolated showers and
thunderstorms at lower elevations. Local heavy rain and strong gusty
winds are possible. Isolated showers and thunderstorms will continue
past 06z, mainly ending by 12z, but redeveloping Tuesday afternoon.
Surface winds variable in direction 10 kts or less, except gusts to
around 45kt near thunderstorms. Winds aloft at 10K ft MSL southwest
to north NE 5-10kt.
&&
.BOI WATCHES/WARNINGS/ADVISORIES...
ID...None.
OR...None.
&&
www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise
SHORT TERM...EP
LONG TERM....JT/JC
AVIATION.....JT
In the hours before
Special weather statement, Jun 6, 3:46 PM MST, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
446 PM MDT MON JUN 6 2016
IDZ011-062330-
WEST CENTRAL MOUNTAINS ID-
446 PM MDT MON JUN 6 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VALLEY COUNTY UNTIL
530 PM MDT...
AT 446 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PONDEROSA CAMPGROUND...OR 22 MILES NORTHEAST OF MCCALL...MOVING
SOUTHWEST AT 10 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
PONDEROSA CAMPGROUND AROUND 450 PM MDT.
LICK CREEK SUMMIT...UPPER PAYETTE LAKE AND LAKE FORK GUARD STATION
AROUND 530 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL
WEATHER SERVICE IN BOISE IDAHO VIA LOCAL LAW ENFORCEMENT...OR NWS
BOISE FACEBOOK AND TWITTER ACCOUNTS.
&&
LAT...LON 4507 11562 4491 11597 4515 11613 4520 11586
4520 11570
TIME...MOT...LOC 2246Z 066DEG 10KT 4512 11577
BWDust Storm, Western Magic Valley
- When
- June 6, 7:15 PM MST to 7:30 PM MST
- Where
- Western Magic Valley forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Law Enforcement
- Coordinates
- 42.672, -114.581 (the zone’s center; the record gives no point)
Idaho State Police reported a pile up of four semi trucks, two SUVs and two passenger cars on Interstate 84 near Hazelton due to a dust storm caused by strong thunderstorm winds. One fatality was reported and several people were taken to the hospital.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Storm Surge and Flash Flooding in Florida, June 6 to 7, 20163 deaths · 1 injured · $5,000 · 14 events
- Tropical Storm and Storm Surge in Florida, June 6 to 7, 2016$1.0 million · 18 events
- Hail and Damaging Winds in New Mexico, June 6, 2016$160,000 · 2 in hail · 6 events
- Damaging Winds in Pennsylvania, June 6, 2016$135,000 · 50 kt wind · 5 events
- Damaging Winds in Michigan, June 6, 2016$63,000 · 55 kt wind · 3 events
- Damaging Winds in Ohio, June 6, 2016$63,000 · 50 kt wind · 3 events
- Tornado and Tropical Storm in Florida, June 6 to 7, 2016EF1 · 14 events
- Damaging Wind in Kentucky, June 6, 2016$20,000 · 83 kt wind · 1 event
- Damaging Winds in Michigan, June 6, 2016$17,000 · 52 kt wind · 2 events
- Storm Surge and Flash Flooding in South Carolina, June 6, 20169 events
- Hail in Colorado, June 6, 20161.75 in hail · 9 events
- Damaging Winds in Ohio, June 6, 2016$10,000 · 50 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 632506.